Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Feb 7, 2024, 3:08 PM CST for 9 counties in Kansas. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 7, 2024, 3:08 PM CST (21:08 UTC)
- Expired
- Feb 7, 2024, 5:00 PM CST
- In force
- 112 min
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 4:55 PM CST | NON-TSTM WND GST 52 | 2 Ene Colby, KS | Mesonet station FW6347 Colby 2E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS73 KGLD 072108 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 208 PM MST Wed Feb 7 2024 KSZ013>016-027>029-041-042-072300- /O.NEW.KGLD.HW.W.0001.240207T2108Z-240207T2300Z/ Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 208 PM MST Wed Feb 7 2024 /308 PM CST Wed Feb 7 2024/ ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON... * WHAT...South winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Sherman, Thomas, Sheridan, Graham, Wallace, Logan, Gove, Greeley and Wichita Counties. * WHEN...Until 4 PM MST /5 PM CST/ this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Showers moving east across the area will produce areas of 60+ mph winds; some blowing dust may accompany these showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/goodland
2 follow-up statements
893 WWUS73 KGLD 072109 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 209 PM MST Wed Feb 7 2024 KSZ013>016-027>029-041-042-072300- /O.CON.KGLD.HW.W.0001.000000T0000Z-240207T2300Z/ Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 209 PM MST Wed Feb 7 2024 /309 PM CST Wed Feb 7 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON... * WHAT...South winds 30 to 35 mph with gusts up to 60 mph. * WHERE...Sherman, Thomas, Sheridan, Graham, Wallace, Logan, Gove, Greeley and Wichita Counties. * WHEN...Until 4 PM MST /5 PM CST/ this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Showers moving east across the area will produce areas of 60+ mph winds; some blowing dust may accompany these showers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/goodland
355 WWUS73 KGLD 072257 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 357 PM MST Wed Feb 7 2024 KSZ013>016-027>029-041-042-080000- /O.EXP.KGLD.HW.W.0001.000000T0000Z-240207T2300Z/ Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 357 PM MST Wed Feb 7 2024 /457 PM CST Wed Feb 7 2024/ ...HIGH WIND WARNING WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS AFTERNOON... Gusty winds up to 50 mph are still occurring, but the threat for wind gusts to near 60 mph has lowered. Henceforth, the warning will be allowed to expire. Winds should continue to decrease going into the evening hours. $$ For more information from the National Weather Service visit https://weather.gov/goodland
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Feb 7, 2:57 PM CST, 11 minutes earlier. Its key messages:
- South to southwest winds gusting 40 to 55 mph today producing patchy blowing dust.
- Isolated thunderstorms this afternoon and evening across the area, primary hazard is wind gusts to 55 mph.
- Colder temperatures with a chance of snow this weekend.
Area forecast discussion, Feb 7, 2:57 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 157 PM MST Wed Feb 7 2024 .KEY MESSAGES... - South to southwest winds gusting 40 to 55 mph today producing patchy blowing dust. - Isolated thunderstorms this afternoon and evening across the area, primary hazard is wind gusts to 55 mph. - Colder temperatures with a chance of snow this weekend. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 157 PM MST Wed Feb 7 2024 Across the region this afternoon, skies are a partly sunny to sunny mix as early morning cloud cover ahead of a frontal boundary over Colorado, fails to clear fully. Gradient ahead of the front is creating strong southerly flow with gusts over 50 mph at times. The addition of sunshine in spots has allowed for temps to range widely from the 50s under cloud cover, to the 60s elsewhere. For the remainder of the afternoon hours into this evening, the main wx concerns will focus on the potential for blowing dust to occur as gusts continue to reach the 50 mph range, along with the chance for an isolated storm. While only a small portion of the area has been able to see sunshine today, surface gradient has been fairly steady except for any mixing that has occurred in locales where skies have cleared out. In those areas ahead of the front to the west that have seen clearing, weak echoes have shown up working from south to north, dissipating fairly quickly. With DCape around 500-600 j/kg ahead of the boundary, thinking winds will continue to be the main threat into this evening should activity continue to crop up. This is aided by short term guidance showing inverted-v soundings from areas along Hwy 27 to east of Highway 83. So expect those locales seeing showers crop up, they should collapse and create gusts towards the 50-55 mph range. With the continuous cloud cover for most, not thinking blowing dust will be any major issue going into early evening. Plan on keeping a mention of patchy blowing dust at least until 00z Thursday. The front makes a slow trek through the CWA overnight, with a shift to W/NW flow going into Thursday morning. There is some weak instability/moisture wrapping in around the backside of the low associated with the front. Have introduced a few showers around 12z Thursday for extreme N/NW tier zones. The passage of this system will give way to slightly amplified ridging at 500mb for Thursday as another low dig S/E into central Colorado for Friday. The ridge creates some blocking not allowing much of the leading edge of moisture to work east into the CWA, despite a weak surface low in place. Will continue with previous forecast showing increasing clouds, with only a slight chance(20%) of rw/sw to affect northeast Colorado. The low does shift south of the area going into Friday night, allowing for an easterly, upslope flow to develop aiding in expected ceilings. For temps, daytimes highs across the region will trend lower from the 60s across the area today. Looking for 50s on Thursday to give way to mainly 40s on Friday. A few isolated spots could reach the 50F mark. Overnight lows will see a similar trend with 30s tonight giving way to mid 20s to lower 30s Thursday night, then all 20s for Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Issued at 155 AM MST Wed Feb 7 2024 Upper trough axis will move through on Saturday bringing a chance for snow. Model solutions still not in particularly good agreement with snow amounts. GFS has shifted a narrow but intense band of snow further east that stretches from Yuma County to the Limon area; the ECMWF has generally 1 to 3 inches centered along the I-70 corridor as far east as Colby; the Canadian also has 1 to 3 inches but over northeast Colorado and into areas south of Interstate 70 in northwest Kansas. The latest blended forecast from WPC and NBM has light snow amounts in northeast Colorado and along the Kansas/Colorado border area. Confidence remains low in snow amounts and location given all of the uncertainty. As for timing, the bulk of the snow looks to occur during the Saturday and into Saturday night. Some lingering light snow is possible into Sunday, but no significant accumulation. Do not expect much wind with this system either day with gusts less than 20 mph. High temperatures will be in the 30s and 40s both days. For Monday and Tuesday, dry conditions and near normal temperatures are expected. Upper ridge axis will move through on Monday in the wake of the departing system, transitioning to a dry zonal flow on Tuesday. Highs will be in the 40s and lows in the 20s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1006 AM MST Wed Feb 7 2024 For KGLD, mainly VFR conditions through the forecast period. Low chance(20%) for blowing dust down to 5sm from 18z-21z. Some instability could bring about a storm in the vicinity of the terminal from 21z-01z. Winds, south-southwest around 25-40kts. By 06z Thursday, diminishing to 10-15kts then shifting westerly by 11z. LLWS is possible through the forecast period, but dependent on whether mixing occurs with skies clearing. For KMCK, mainly VFR conditions for the forecast period. Some instability could bring about a storm in the vicinity of the terminal from 23z-02z. Winds, south-southwest 15-25kts with gusts up to 40kts through the afternoon hours. By 07z Thursday, winds diminish to around 10kts from the west-southwest. Brief LLWS from 18z-19z possible 210@40kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JN LONG TERM... AVIATION...JN
Hazardous weather outlook, Feb 7, 1:08 PM CST, 2 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 1208 PM MST Wed Feb 7 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1208 PM MST Wed Feb 7 2024 /108 PM CST Wed Feb 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... South to southwest winds gusting up to 55 mph will be common across the area today. Blowing dust, producing reduced visibilities and poor air quality, will be possible generally east of a line from Kit Carson and Idalia, Colorado to Haigler, Nebraska through the afternoon. Isolated thunderstorms will be possible across the entire area from early afternoon through early evening. The primary hazard will be wind gusts to 55 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Colder temperatures and a chance for light snow returns this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate any reports of blowing dust via telephone and social media.
In the hours before
Local storm report, Feb 7, 1:44 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1244 PM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM Non-Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
02/07/2024 M52 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
TTLocal storm report, Feb 7, 1:56 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1256 PM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM Tstm Wnd Gst Firstview 38.82N 102.54W
02/07/2024 M50 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
Showers in area at time of wind gust.
&&
TTLocal storm report, Feb 7, 2:34 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
134 PM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Non-Tstm Wnd Gst 3 SE Beardsley 39.78N 101.19W
02/07/2024 M52 MPH Rawlins KS Mesonet
Mesonet station K5ADT US-36 - 9 mi. W of
Atwood.
&&
TTSpecial weather statement, Feb 7, 2:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MST Wed Feb 7 2024
KSZ027-072100-
Wallace KS-
141 PM MST Wed Feb 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALLACE COUNTY THROUGH
200 PM MST...
At 140 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Sharon Springs, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Wallace
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm may produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.
&&
LAT...LON 3883 10204 3906 10195 3914 10160 3913 10158
3889 10148 3886 10148
TIME...MOT...LOC 2040Z 239DEG 39KT 3903 10179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Feb 7, 3:00 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
200 PM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Gst 2 NNE Goodland 39.37N 101.70W
02/07/2024 M58 MPH Sherman KS ASOS
&&
JNSpecial weather statement, Feb 7, 3:02 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM MST Wed Feb 7 2024
KSZ013-014-027-028-041-042-072115-
Wichita KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-
202 PM MST Wed Feb 7 2024
...GUSTY SHOWERS WILL IMPACT WESTERN WICHITA...WALLACE...SOUTHWESTERN
THOMAS...WESTERN LOGAN...GREELEY AND SOUTHEASTERN SHERMAN COUNTIES
THROUGH 215 PM MST/315 PM CST/...
At 200 PM MST/300 PM CST/, Doppler radar was tracking gusty showers
along a line extending from 9 miles southwest of Brewster to 5 miles
southwest of Wallace to 13 miles northeast of Hartman. Movement was
east at 50 mph.
HAZARD...Wind gusts of 50 to 60 mph. Blowing dust with near zero
visibility.
SOURCE...Mesonet. The Goodland Airport reported a 58 mph wind gusts
2:00pm MT.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tribune, Horace, and Wallace around 205 PM MST.
This includes Interstate 70 in Kansas between mile markers 17 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm may produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.
&&
LAT...LON 3828 10204 3889 10203 3941 10168 3946 10106
3860 10139 3826 10147 3826 10202
TIME...MOT...LOC 2100Z 283DEG 44KT 3930 10152 3886 10166 3827 10205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:41 PM CST | Special Weather Statement | GLD | Wallace | 19 min |
| Feb 7, 3:02 PM CST | Special Weather Statement | GLD | Greeley, Wallace | 13 min |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.